The impacts of the opioid epidemic in the United States are far-reaching. It is likely safe to say that nearly everyone has been touched in some way by opioid addiction. Whether a friend, family member, loved one, or a personal battle with opioid use, many have struggled with addiction to opioids or lost their lives to overdose. The term opioid is a broad term that encompasses various prescription and illicit drugs, including prescription painkillers and common “street drugs” like heroin.

What Is Heroin?

Heroin is a manufactured drug. It is made from morphine, a naturally occurring substance taken from the seed pod of the opium poppy plants grown in Asia, Mexico, and Columbia. Depending on how it is produced, heroin can be a white or brown powder or a black sticky substance, also referred to as black tar heroin. Heroin can be snorted, smoked, inhaled through the nose, or injected. Some people also mix heroin with crack cocaine to create a more potent drug. This practice is known as speedballing. 

The effects of heroin on the body are often very rapid. Upon entering the brain, heroin binds to specific opioid receptors on the brain and the spinal column, and other body areas. These receptors are involved in sensing and transmitting feelings of pain and pleasure. They are also involved in controlling breathing, heart rate, and sleeping patterns.

What Are the Heroin Relapse Warning Signs?

Addiction is an individual illness. Each person who struggles with addiction will experience unique symptoms. Heroin addiction (and other addictions) are chronic diseases that impact the structure and function of the brain. Even after completing comprehensive addiction treatment, there remains the risk for relapse. Unfortunately, relapse occurs in forty to sixty percent of cases. Learning about and understanding the signs of heroin relapse can help you or a loved one get help before it’s too late. 

There are several common warning signs of heroin relapse. They can include various behavioral and physical indications. Physical symptoms you may notice include smaller pupils, marks on their skin (“track marks”), vomiting, diarrhea, sweating, pale skin, and fever or chills. Behavioral symptoms often include confusion, lethargy, disorientation, lack of personal hygiene, and self-imposed isolation. You may also notice memory difficulties, challenges with decision making, and the presence of drug paraphernalia. 

What to Do if Your Loved One Relapses on Heroin

If you believe your loved one may have relapsed or find visible indications of heroin use, it is essential to seek help as soon as possible. Chronic heroin use can lead to detrimental physical and psychological effects. Ongoing regular use often makes it difficult for heroin users to acknowledge they have an addiction. Someone who is addicted to heroin will experience withdrawal symptoms when they stop or reduce their use. Depending on the duration and severity of your loved one’s addiction, withdrawal symptoms can occur in as few as six hours after their last dose of heroin and may last for up to two weeks. 

Because heroin withdrawal can result in severe and sometimes life-threatening symptoms, medically supervised detox is highly recommended for those looking to quit heroin. In a medically supervised setting, a team of highly trained medical professionals is available throughout the detox process to ensure your safety. While detoxing, they will continuously monitor vital signs and potentially administer medications to help manage the severity of symptoms. Trying to detox from heroin without supervision or “cold turkey” is often unsuccessful as withdrawal symptoms become too difficult to manage, and relapse often occurs. 

If you are concerned your loved one has relapsed on heroin, contact us at our luxury Savannah, Georgia rehab today. Let our staff at Ardmore recovery help your loved one overcome heroin addiction and start their journey towards a healthy and drug-free future. 

Leave a Reply